Hail, Roane
- When
- March 3, 3:48 PM EST
- Where
- Roane County, 3.23 mi W of Clover
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.720, -81.310
A low pressure system moved into the Great Lakes on the 3rd, with a cold front pushing across the middle Ohio River Valley. Showers and storms developed along this front, with small hail falling from the strongest cells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A low pressure system moved into the Great Lakes on the 3rd, with a cold front pushing across the middle Ohio River Valley. Showers and storms developed along this front, with small hail falling from the strongest cells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 3, 1:43 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 143 PM EST Tue Mar 3 2020 .SYNOPSIS... A disturbance along with frontal passage will bring more rain today and possible storms. Drier tonight. Weak disturbance Wednesday. Cold front crosses Thursday night. Colder Friday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 1230 PM Tuesday... Cold frontal boundary across central Ohio at 1730Z and gradually starting to shift eastward. Showers and isolated thunderstorms have started to develop in association with this front, with the expectation that thunderstorm development will become more numerous as it progresses farther east. Still looking at the small possibility of a few storms becoming strong to severe. Instability is rather weak/marginal at this point, but strong westerly shear could create a wind damage threat, particularly east of the Ohio River as the front/storms progress eastward. Convection will diminish across the CWA after 00-03Z as the frontal boundary progresses to the east of the higher terrain, with a gradual clearing of sky cover overnight, although a weak disturbance moving across the north may provide for a few light showers late. Temperatures overnight will fall into the mid to upper 30s. After a chilly start on Wednesday, area will warm up nicely, above normal for this time of year. Another weak disturbance is expected to move across the area on Wednesday, possibly providing a few light showers across northern zones, but overall, main effect an increase in clouds. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 140 PM Tuesday... A weak northern stream wave exits east Wednesday evening with mainly dry conditions expected through Thursday as a southern stream wave skirts by the forecast area to the south. A northern stream upper low crosses the Lower Great Lakes Thursday evening dragging a cold front across our forecast area during the overnight and into early Friday bring a quick round of light rain for most and snow across the highest mountain ridges with liquid totals of around a tenth of an inch through daybreak. The bigger story with this system for us will strong cyclogenesis off the Atlantic Seaboard as the aforementioned southern stream wave interacts with the northern stream low. Model guidance has trended this feature further and further offshore, but should still see enough northwesterly/northern flow between the back side of the low and building high pressure over the central US for a decent, albeit brief, moisture feed to set up off Lake Michigan and Erie. A bulk of this will fall during the day Friday and with surface temperatures across much of the Lowlands topping out near 40, coupled with strong early March Sun angles would not expect any significant snow accumulations during the daylight hours despite some potential for more squally type showers given some surface based instability. In the mountains, temperatures will only rise into the upper 20s/lower 30s, and upslope enhancement should be enough to allow for at least some accumulating snow during the daylight hours. High pressure begins to slide east Friday night with weakening moisture transport, but could see enough overlap of continuing snow showers and cooling surfaces across the lower elevations to allow for some minor accumulations on grassy/elevated surfaces Friday evening. Still probably a little too early to talk specific snow accumulations given run differences in exactly how far the Atlantic low ends up offshore potentially lessening the strength and duration of moist upslope. Based on current track may eventually need some low end highlights for snow in the mountains, but at this point confidence is too low to include in the HWO. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 140 PM Tuesday... Any lingering upslope snow showers dissipate through the morning hours Saturday with dry and clear conditions expected through the weekend with high pressure centered over the Carolinas. Should see a decent ridge/valley split in morning lows across our western half Saturday and entire forecast area Sunday with clear skies and light winds with lows mainly in the mid to upper 20s across the Lowlands and teens in the mountains. Will see nice a warming trend Sunday into Monday with daytime highs reaching the lower 60s. Model spread begins to widen considerably regarding eventual eastward shift of the surface high and approach of the next upper level disturbance. Loose EPS/GEFS consensus holds off on precipitation until late Monday night/early Tuesday morning leaving a bulk of Monday dry and mild. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 1230 PM Tuesday... Brief break in the precipitation at the moment, however, a cold front, across central Ohio, is starting to generate convection, which will move eastward through 00Z. Expect brief IFR conditions, and strong gusty winds in vicinity of any storms that develop. Frontal boundary will be to the east of the mountains by 03Z, with gradually improving conditions to VFR. Expect gusty westerly winds to continue through at least 07Z, when they will become light most locations, but will become gusty again towards the end of the TAF period, with gusts in the teens to 20 kt range. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of convection may vary from forecast. Timing of return to VFR overnight may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY H M H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H M M L M M H H H H H H EKN CONSISTENCY L H H H H M H H H H H H PKB CONSISTENCY L H H M H H H H H H H H CKB CONSISTENCY M M H H M H H H H H H H AFTER 18Z WEDNESDAY... Local IFR possible in periods of rain and low stratus confined to the mountains for early Wednesday morning. IFR possible in upslope snow Friday into Friday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/SL NEAR TERM...SL SHORT TERM...JP LONG TERM...JP AVIATION...SL
Hazardous Weather Outlook National Weather Service Charleston WV 511 AM EST Tue Mar 3 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>026-029-033-034-041015- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer- McDowell-Wyoming- 511 AM EST Tue Mar 3 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Pre-frontal showers will persist over the area today along with frontal passage showers and storms this evening. Thunderstorms may create heavier showers with the potential to cause flash flooding especially in areas that are already saturated. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ027-028-030>032-039-040-515>526-041015- Clay-Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 511 AM EST Tue Mar 3 2020 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe storms today. Pre-frontal showers will persist over the area today along with frontal passage showers and storms this evening. Thunderstorms may create heavier showers with the potential to cause flash flooding especially in areas that are already saturated. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Charleston WV
301 PM EST Tue Mar 3 2020
WVZ008-016-018-027>029-032030-
Calhoun-Jackson-Clay-Roane-Gilmer-Braxton-
301 PM EST Tue Mar 3 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CALHOUN...SOUTHWESTERN
GILMER...SOUTHWESTERN BRAXTON...SOUTHERN ROANE...NORTHEASTERN CLAY
AND SOUTHEASTERN JACKSON COUNTIES...
At 301 PM EST, a strong thunderstorm was located 8 miles east of
Kenna, or 14 miles southwest of Spencer, moving east at 45 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Arnoldsburg, Big Otter, Nebo, Shock, Millstone, Strange Creek,
Harmony, Tariff, Servia, Rosedale, Kentuck, Walton, Left Hand, Orma,
Looneyville, Nicut, Chloe and Gandeeville.
This includes Interstate 79 between mile markers 28 and 31, and
between mile markers 35 and 49.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3883 8097 3856 8088 3859 8151 3861 8152
3859 8156 3859 8162 3870 8161
TIME...MOT...LOC 2001Z 259DEG 39KT 3864 8151
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 1 SW MIDDLEBOURNE 39.48N 80.92W
03/03/2020 M0.50 INCH TYLER WV TRAINED SPOTTER
&&
EVENT NUMBER RLX2000716
JPSpecial Weather Statement
National Weather Service Charleston WV
319 PM EST Tue Mar 3 2020
WVZ028>030-039-521-032045-
Northwest Webster-Upshur-Lewis-Gilmer-Braxton-
319 PM EST Tue Mar 3 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GILMER...SOUTHEASTERN
LEWIS...NORTHERN BRAXTON...SOUTHWESTERN UPSHUR AND NORTH CENTRAL
WEBSTER COUNTIES...
At 318 PM EST, a strong thunderstorm was located near Cedar Creek
State Park, or 10 miles southwest of Glenville, moving east at 45
mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Burnsville, Flatwoods, Shock, Stouts Mills, Sand Run, Cleveland,
Exchange, Heaters, Walkersville, Ireland, Stumptown, Cedarville,
Normantown and Falls Mills.
This includes Interstate 79 between mile markers 69 and 87.
LAT...LON 3869 8036 3876 8101 3884 8101 3885 8100
3896 8038
TIME...MOT...LOC 2018Z 266DEG 41KT 3880 8093
26PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 3 ESE MIDDLEBOURNE 39.48N 80.85W
03/03/2020 M0.50 INCH TYLER WV COCORAHS
&&
EVENT NUMBER RLX2000717
JPSpecial Weather Statement
National Weather Service Charleston WV
335 PM EST Tue Mar 3 2020
WVZ016-018-027>029-521-032115-
Calhoun-Clay-Roane-Northwest Webster-Gilmer-Braxton-
335 PM EST Tue Mar 3 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...SOUTHERN
GILMER...BRAXTON...SOUTHEASTERN ROANE...NORTHWESTERN WEBSTER AND
NORTHEASTERN CLAY COUNTIES...
At 335 PM EST, a strong thunderstorm was located near Big Otter, or
12 miles north of Clay, moving east at 45 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Sutton, Gassaway, Big Otter, Wallback, Flatwoods, Nebo, Frametown,
Strange Creek, Wilsie, Servia, Rosedale, Exchange, Little Birch,
Heaters, Nicut, Chloe, Centralia, Falls Mills and Orma.
This includes the following highways...
Interstate 79 between mile markers 30 and 32, and between mile
markers 34 and 73.
Route 19 between mile markers 64 and 68.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3852 8053 3854 8076 3856 8078 3854 8082
3857 8120 3874 8118 3880 8052
TIME...MOT...LOC 2035Z 268DEG 39KT 3864 8111
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 2 WNW HEATERS 38.77N 80.68W
03/03/2020 E0.50 INCH BRAXTON WV PUBLIC
&&
EVENT NUMBER RLX2000718
SLThe Charleston,WV radar (KRLX), 58 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874120.